Utah, 2022

High Wind in Utah, May 3, 2022

May 3, 2022 · NWS GJT · 1 event in 1 county or zone

A cold front progressed across eastern Utah and produced scattered to numerous showers. Gusty outflow winds accompanied these showers and there were localized gusts that exceeded 75 mph, which met high wind criteria in the Tavaputs Plateau.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front progressed across eastern Utah and produced scattered to numerous showers. Gusty outflow winds accompanied these showers and there were localized gusts that exceeded 75 mph, which met high wind criteria in the Tavaputs Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 3, 1:32 PM MST, 55 minutes earlier.

Area forecast discussion, May 3, 1:32 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
232 PM MDT Tue May 3 2022

.SHORT TERM...(Tonight through Wednesday night)
Issued at 218 PM MDT Tue May 3 2022

The next low pressure system is knocking on the door step. In fact,
the associated cold front is moving into portion of eastern Utah and
far western Colorado now. Strong southwest flow is situated ahead of
the front causing gusty winds. The showers will have to battle a
deep layer of low-level dry air so precipitation will struggle to
reach in the ground at least initially and especially in the desert
valleys. Winds shift to the west and northwest behind the front and
virga will likely enhance the wind gusts. The strongest winds are
around the Four Corners region where gusts could exceed 40 mph. The
front will continue to progress eastward through the area this
afternoon and evening. The precipitation will follow the front
bringing valley rain and mountain snow with the best chances across
the northeast half of the forecast area. Snowfall is also expected
for the Flat Tops and northern mountains, and to a lesser extent,
the central mountains with the passage of this system. Most of this
snow will melt on roadways this afternoon and early evening with
about 2 to 4 inches possible overnight (6 inches at the higher
elevations). Snow levels will remain above 9 kft though may drop
lower under stronger convective showers. Upright instability is
present, but limited so an isolated thunderstorm is possible. Steep
lapse rates in the midlevels could enhance the snowfall rates in the
mountains this evening as the cold front sweeps through. Some of the
models are indicating a synoptic dry slot behind the front that may
shut off the precipitation for a period of time later this evening.
By late tonight wrap around moisture will move back into northern
portions of the area likely supporting additional showers through
tomorrow morning. Tomorrow dynamic lift slides east of the
Divide, but lapse rates and orographics will likely support shower
development in the central and northern mountains. By tomorrow
evening most locations dry out. Cooler than normal temperatures
and increased mositure will keep critical fire weather concerns
low.

.LONG TERM...(Thursday through Tuesday)
Issued at 218 PM MDT Tue May 3 2022

Thursday will kick off the period with near normal temperatures for
early May. This will be the start of a warming trend ahead of the
next system coming ashore in Washington and Oregon. A transitory
ridge flattens out Thursday and the jetstream returns to the eastern
edge of our CWA late Thursday night. Windy conditions will arise
during peak heating hours on Friday and Saturday. Temperatures look
to be on the order of 10 degrees above seasonal normals too.
Presently, it looks like winds will be strongest on Saturday as the
strongest jetstream dynamics push over the CWA. Critical fire
conditions will likely arise Saturday, but I wouldn't rule out
Friday either, since relative humidities will be dry enough and
winds are borderline at this moment. Models have come into a little
better agreement for Sunday onwards. It will be comprised of a few
systems coming in from the Pacific Northwest. The initial one
appears to get shear out and remain over the northern Rockies for
the most part. Then they all show a strong low pressure dropping
into the Great Basin on Monday. That main energy will round the base
of the trough and begin to lift to the northeast. As it stands now
that energy will only clip northern portions of the area. Additional
energy tracking over the eastern Pacific drops in on the backside of
the trough causing it to remain in place. Moisture does not look
plentiful at first glance, but things could change. For a good
portion of the this period a strong pressure gradient could be over
situated our region leading to another windy stretch. Given the
complexity things will likely change. If anything temperatures
should be close to or below normal with this trough anchored over
the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1148 AM MDT Tue May 3 2022

Winds will be gusty from the southwest for all TAF sites this
afternoon. Expect 25 to 35 kts gusts with higher gusts possible at
KGUC, KDRO, KMJT. Blowing dust is also a concern over
southwestern Colorado and eastern Utah and is included in KDRO
TAF. A cold front will bring clouds lower through the day and
showers will increase in coverage west to east, this afternoon and
evening with KVEL already seeing light rain. Thunderstorms are
possible with greater confidence in KRIL, KEGE, KASE. may reach
ILS for KASE, KEGE, KRIL and KHDN near 00Z.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Tue May 3 2022

A cold front is moving through the area this afternoon and will
bring some rain, mountain snow, and thunderstorms. Ahead of the
front, gusty winds of to 20 to 30 mph out of the southwest will
be common with the Four Corners region seeing gusts of 30 to 40
mph, a few may reach 50 mph. Winds are shifting to the northwest
behind the front. While humidities will remain in the teens, such
strong winds are cause for concern and so Red Flag Warnings
remain in effect. After today, high pressure builds in and will
eventually bring very warm temperatures to the area Friday and
Saturday which is when critical fire weather conditions look to
return.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ207-295.

     Wind Advisory until 9 PM MDT this evening for COZ021>023.

UT...Wind Advisory until 9 PM MDT this evening for UTZ022.

&&

SHORT TERM...KJS
LONG TERM...KJS/LTB
AVIATION...AS
FIRE WEATHER...TGJT
Hazardous weather outlook, May 3, 4:46 AM MST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
546 AM MDT Tue May 3 2022

COZ001>014-017>023-UTZ022>025-027>029-041315-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
546 AM MDT Tue May 3 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

An approaching cold front will bring gusty winds to the area with
gusts of 40 to 50 mph possible for the southern valleys. Wind
advisories have been issued for this area to account for the
strong winds. Red Flag Warnings are also in effect for the
strong winds and dry conditions. As the front moves through,
some thunderstorms are possible along with some heavier rain
and mountain snow. A few inches of new snow are possible for the
Flat Tops and northern mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wraparound flow keeps some light precip in the picture on
Wednesday, generally for the northern valleys and mountains. High
pressure then builds in bringing very warm temperatures Friday and
Saturday. Fire weather concerns look to increase on both days with
the next chance for rain being on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 3, 1:48 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT TUE MAY 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     NON-TSTM WND GST 7 WNW DOVE CREEK        37.81N 109.02W
05/03/2022  M50 MPH          DOLORES            CO   MESONET

            MESONET STATION CO133 491S068 DOVE CREEK.

&&
Local storm report, May 3, 2:00 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT TUE MAY 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     NON-TSTM WND GST 4 NNE POWDERHORN        38.33N 107.09W
05/03/2022  M50 MPH          GUNNISON           CO   MESONET

            MESONET STATION HMEC2 HUNTSMN MESA, POWDRHRN
            3N.

&&
Local storm report, May 3, 2:01 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT TUE MAY 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     NON-TSTM WND GST 7 NNW CAMEO             39.24N 108.38W
05/03/2022  M45 MPH          MESA               CO   MESONET

            MESONET STATION PNRC2 PINE RIDGE, CAMEO 6NW.

&&
Local storm report, May 3, 2:07 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 PM MDT TUE MAY 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     NON-TSTM WND GST 2 E RIFLE               39.53N 107.73W
05/03/2022  M51 MPH          GARFIELD           CO   ASOS

            ASOS STATION KRIL GARFIELD COUNTY RGNL AP.

&&
Local storm report, May 3, 2:09 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MDT TUE MAY 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     NON-TSTM WND GST 3 NNW HOTCHKISS         38.85N 107.74W
05/03/2022  M50 MPH          DELTA              CO   MESONET

            MESONET STATION JAYC2 JAY, HOTCHKISS 3NNW.

&&
Local storm report, May 3, 2:18 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MDT TUE MAY 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     NON-TSTM WND GST 2 NW MONTROSE           38.50N 107.90W
05/03/2022  M53 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Tavaputs Plateau

When
May 3, 2:27 PM MST
Where
Tavaputs Plateau forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

A peak wind gust of 77 MPH was measured by the automated weather station at McCook Ridge.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012325.